2
views
0
recommends
+1 Recommend
2 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Pembrolizumab-Induced Severe Neuropathy in a Patient with Metastatic Urothelial Carcinoma after Achieving Complete Response: Guillain-Barré Syndrome-Like Onset

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          An 85-year-old female was admitted to our hospital for left ureteral cancer and para-aortic lymph node metastasis. To control hematuria, a laparoscopic retroperitoneal nephroureterectomy was performed, and papillary urothelial carcinoma (pT3b) was found. To treat para-aortic lymph node metastasis, she received chemotherapy with gemcitabine and nedaplatin. After 2 cycles, a computed tomography scan revealed its disappearance; however, bilateral lung metastases appeared. The patient was administered second-line therapy with pembrolizumab every 3 weeks. After 3 courses, lung metastases disappeared and she achieved a complete response. After the fifth administration of pembrolizumab, she was readmitted with right upper limb pain and weakness in both lower extremities. She was diagnosed with pembrolizumab-induced grade 3 peripheral neuropathy with Guillain-Barré syndrome-like onset. High-dose monocorticotherapy was initiated for treatment. Three weeks later, the pain and weakness of the limbs improved. After discharge, the dose of prednisolone was tapered and there was no relapse of adverse events. Pembrolizumab was discontinued at the onset of neuropathy, but she maintained a complete response.

          Related collections

          Most cited references 12

          • Record: found
          • Abstract: not found
          • Article: not found

          Immune-Related Adverse Events Associated with Immune Checkpoint Blockade

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Guillain-Barré syndrome.

            Guillain-Barré syndrome consists of at least four subtypes of acute peripheral neuropathy. Major advances have been made in understanding the mechanisms of some of the subtypes. The histological appearance of the acute inflammatory demyelinating polyradiculoneuropathy (AIDP) subtype resembles experimental autoimmune neuritis, which is predominantly caused by T cells directed against peptides from the myelin proteins P0, P2, and PMP22. The role of T-cell-mediated immunity in AIDP remains unclear and there is evidence for the involvement of antibodies and complement. Strong evidence now exists that axonal subtypes of Guillain-Barré syndrome, acute motor axonal neuropathy (AMAN), and acute motor and sensory axonal neuropathy (AMSAN), are caused by antibodies to gangliosides on the axolemma that target macrophages to invade the axon at the node of Ranvier. About a quarter of patients with Guillain-Barré syndrome have had a recent Campylobacter jejuni infection, and axonal forms of the disease are especially common in these people. The lipo-oligosaccharide from the C jejuni bacterial wall contains ganglioside-like structures and its injection into rabbits induces a neuropathy that resembles acute motor axonal neuropathy. Antibodies to GM1, GM1b, GD1a, and GalNac-GD1a are in particular implicated in acute motor axonal neuropathy and, with the exception of GalNacGD1a, in acute motor and sensory axonal neuropathy. The Fisher's syndrome subtype is especially associated with antibodies to GQ1b, and similar cross-reactivity with ganglioside structures in the wall of C jejuni has been discovered. Anti-GQ1b antibodies have been shown to damage the motor nerve terminal in vitro by a complement-mediated mechanism. Results of international randomised trials have shown equivalent efficacy of both plasma exchange and intravenous immunoglobulin, but not corticosteroids, in hastening recovery from Guillain-Barré syndrome. Further research is needed to discover treatments to prevent 20% of patients from being left with persistent and significant disability.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline

              Purpose To increase awareness, outline strategies, and offer guidance on the recommended management of immune-related adverse events in patients treated with immune checkpoint inhibitor (ICPi) therapy. Methods A multidisciplinary, multi-organizational panel of experts in medical oncology, dermatology, gastroenterology, rheumatology, pulmonology, endocrinology, urology, neurology, hematology, emergency medicine, nursing, trialist, and advocacy was convened to develop the clinical practice guideline. Guideline development involved a systematic review of the literature and an informal consensus process. The systematic review focused on guidelines, systematic reviews and meta-analyses, randomized controlled trials, and case series published from 2000 through 2017. Results The systematic review identified 204 eligible publications. Much of the evidence consisted of systematic reviews of observational data, consensus guidelines, case series, and case reports. Due to the paucity of high-quality evidence on management of immune-related adverse events, recommendations are based on expert consensus. Recommendations Recommendations for specific organ system-based toxicity diagnosis and management are presented. While management varies according to organ system affected, in general, ICPi therapy should be continued with close monitoring for grade 1 toxicities, with the exception of some neurologic, hematologic, and cardiac toxicities. ICPi therapy may be suspended for most grade 2 toxicities, with consideration of resuming when symptoms revert to grade 1 or less. Corticosteroids may be administered. Grade 3 toxicities generally warrant suspension of ICPis and the initiation of high-dose corticosteroids (prednisone 1 to 2 mg/kg/d or methylprednisolone 1 to 2 mg/kg/d). Corticosteroids should be tapered over the course of at least 4 to 6 weeks. Some refractory cases may require infliximab or other immunosuppressive therapy. In general, permanent discontinuation of ICPis is recommended with grade 4 toxicities, with the exception of endocrinopathies that have been controlled by hormone replacement. Additional information is available at www.asco.org/supportive-care-guidelines and www.asco.org/guidelineswiki .
                Bookmark

                Author and article information

                Journal
                Case Rep Oncol
                Case Rep Oncol
                CRO
                Case Reports in Oncology
                S. Karger AG (Allschwilerstrasse 10, P.O. Box · Postfach · Case postale, CH–4009, Basel, Switzerland · Schweiz · Suisse, Phone: +41 61 306 11 11, Fax: +41 61 306 12 34, karger@karger.com )
                1662-6575
                Sep-Dec 2020
                17 December 2020
                17 December 2020
                : 13
                : 3
                : 1490-1494
                Affiliations
                aDepartment of Urology, Yokohama Municipal Citizen's Hospital, Yokohama, Japan
                bDepartment of Urology and Renal Transplantation, Yokohama City University Medical Center, Yokohama, Japan
                Author notes
                *Masato Yasui, Department of Urology and Renal Transplantation, Yokohama City University Medical Center, 4-57 Urafune-cho, Minami-ku, Yokohama 232-0024 (Japan), yabomabo@ 123456gmail.com
                Article
                cro-0013-1490
                10.1159/000511567
                7841730
                Copyright © 2020 by S. Karger AG, Basel

                This article is licensed under the Creative Commons Attribution-NonCommercial-4.0 International License (CC BY-NC) (http://www.karger.com/Services/OpenAccessLicense). Usage and distribution for commercial purposes requires written permission.

                Page count
                Figures: 3, References: 12, Pages: 5
                Categories
                Case Report

                Comments

                Comment on this article